It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-17-2012, 05:35 AM   #1
Newbie
(female)
 
Join Date: Jun 2012
Location: Illinois
Posts: 1
Tayda HB User
I need answers to a few questions about Norco and Fentanyl

I am under the care of a pain managment doctor and orthopedic surgeon for spondylolisthesis and two severely bulged discs. I've been on 10mg Norco 4 times a day for 2 and 1/2 months now, and Fentanyl 50mcg/hr for 3 weeks, with the Norco for breakthrough pain. I will be on them for a total of 5 months. My questions are:
1.) How long will the withdrawal last once it is time to come off of them after a total of 5 months of taking them?
2.) How long will the depression/anxiety last after the withdrawal after the total of 5 months taking them?
Thank you!

 
Old 06-17-2012, 09:35 AM   #2
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,387
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: I need answers to a few questions about Norco and Fentanyl

It really depends on how the taper is done and your own bodies predisposition for dependecy and the psychological aspects involved like fear and anxiety when it comes to stopping. Sometimes slow tapers area good thing and sometimes they just prolong feeling cruddy. If you stopped the meds completely, The worst would be over in about 10 days and then it would take a few weeks or months for everything to return to normal as far as sleep patterns , anxiety type symptoms and getting your pain back under control with your bodies own endorphin and enkephlin system. Personally I think long tapers just stretch out feeling bad. If he cuts the Duragesic 50% each time, your going to feel wrotten each time he drops it by half.

That happens in 5 months? surgery? Just courious how your predicting needing these meds for only 5 months. Fenttanyl is a unique opiate in that no others create the same receptor activity as fenatnyl, So just switching from an equal dose of fent to something like morphine or oxycodone can cause differential withdrawal that last 5 to 10 days. Knowing it only last so long even when you stop cold turkey should at least give you some light at the end of the tunnel. The thing to understand is that the fear is often greater than the actual experience which sometimes keeps people taking these meds longer than needed and afraid to even attempt to DC the meds. People dont die from opiate withdrawal. Their are meds like Benzos and even Booze which are much more dangerous from a health standpoint when discontinued abruptly. The fact that you are already worrrying about discontinuing them down the road kinda speaks to the fear of discontinuing these meds. You will be OK, You may not feel good for a couple weeks but if something like surgery can correct the problem, then pain is no longer the issue , it's simply discontinuing the meds and their are couple schools of thought as far as just getting it done and limiting the time you feel bad or doing long slow tapers which can help up to a certain point but at some point your going to react to the decrease. IMO the longer you stretch it out the harder it makes it to quit.The fact this is still 3 months off and your worried about depression and anxiety shows the power of suggestion as far as what you have heard about Discontinuing these meds.Their are cocktails of non opiate meds that can be used to ease the symptoms and the sooner you're done the sooner you start to feel better. But that's just my opinion.
Good luck, Dave

 
Sponsors Lightbulb
   
Old 06-17-2012, 02:09 PM   #3
Member
(male)
 
Join Date: Apr 2012
Location: Austin / San Antonio TX
Posts: 50
Blog Entries: 2
Recombinant HB UserRecombinant HB User
Re: I need answers to a few questions about Norco and Fentanyl

Dave made a lot of good points, so I will just put in my 2 cents of additional commentary....

Hydrocodone (Norco) and Fentanyl both have relatively short half-lives. When considering withdrawal severity and duration, the half-life of the substances is highly relevant; shorter half-life drugs producing shorter withdrawal (though sometimes more pronounced) while agents with longer half-lives can precipitate a less severe but more protracted withdrawal period (not to be confused with protracted withdrawal syndrome).

I would also inquire as to what reasoning the 5 month discontinuation entails. If there is any invasive procedure at that time, you will likely receive postoperative opioid therapy as well, meaning you may not experience withdrawal pre se from the fentanyl and Norco due to the cross tollerance with whatever opioid they use starting preoperatively, as well as perioperatively and postoperatively. Often fentanyl and morphine are popular in these settings, meperidine (Demerol) being much less common than previous practiced. Post-operative pain might be managed with any number of the opioids (Oxycodone, Hydrocodone, Hydromorphone, Morphine, Fentanyl, etc) and whatever it may turn out to be, it is likely that will be what you end up tapering off of permanently.

I whole heartedly agree with Dave regarding the power of suggestion and pre-anxiety of what might happen upon the discontinuation of the opioids. Your mind almost always fears the worst, with reality being less unpleasant than what might be expected (when there is apprehension and anxiety regarding the situation). The simple act of telling yourself and believing there isn't a need to worry will help more than almost anything else. The length of time tapering is really dependent on the substance but with those in question, I wouldn't (personally) taper quicker than 10 days or longer than 30 (I would probably aim for about 14-16).

Also as Shore said, opioid withdrawal in the worst case scenario is extremely unpleasant, but not life threatening or requiring emergent medical intervention. Severe acute alcohol withdrawal and Benzodiazepine Withdrawal Syndrome present as much more severe (potentially fatal) clinical situations and *are* medical emergencies (this is why benzos are never abruptly stopped). Your physician should know and assist you in the most effective discontinuation procedure. If you experience symptoms unpleasant enough, clonidine, diazepam (a benzodiazepine), and other medications are proven and have been documented to be effective in mitigation of the worst symptoms.

Best advice is to calm down, don't worry about it (especially so far off), and remember people all over the world do it all the time, every day without serious problems.

Good luck and always feel free to mention any concerns or questions
__________________
"'I'm not feeling very well, I need a doctor immediately!' 'Ring the nearest golf course'"
- Groucho Marx

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (158), gmak (149), Shoreline (121), BB07 (85), backhurtz (79), katlin09 (69), galalena (53), Ilovemycutedog (53), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (858), janewhite1 (823), Titchou (772), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 04:43 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!